Alert archive / Mississippi / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 119, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at May 26, 2002, 5:09 PM CDT for Tate County, Mississippi. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2002, 5:09 PM CDT (22:09 UTC)
- Expired
- May 26, 2002, 5:45 PM CDT
- In force
- 36 min
- Issued by
- NWS Memphis, TN
- Area
- Counties, with a storm outline in the text
County Tate County, MS
The radar
The Memphis radar (KNQA), 77 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:09 PM CDT | Hail 0.75 | Crockett, MS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 10.2 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 640 J/kg
- Mixed-layer CIN
- -84 J/kg
- Mixed-layer LCL
- 616 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 156 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMEG 262209 SVRMEM MSC137-262245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MEMPHIS TN 507 PM CDT SUN MAY 26 2002 THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... TATE COUNTY IN NORTHWEST MISSISSIPPI * UNTIL 545 PM CDT. * AT 505 PM CDT...WEATHER RADAR INDICATED A SEVERE THUNDERSTORM NEAR CROCKETT...MOVING NORTHEAST AT 5 MPH. * CITIES IN THE PATH OF THIS STORM THROUGH 545 PM CDT INCLUDE... SENATOBIA... COLDWATER... .LARGE HAIL IS POSSIBLE WITH THIS STORM. IF YOU ARE IN THE PATH OF THIS STORM...MOVE TO A STURDY SHELTER .HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS. .STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST UPDATES AND INFORMATION. TO REPORT SEVERE WEATHER ONLY...CALL 1 800 4 3 2 0 8 7 5. LAT...LON 3466 9021 3453 9005 3475 8980 3474 9002
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 3:00 PM CDT, 2 hours 9 minutes earlier.
Area forecast discussion, May 26, 3:00 PM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MEMPHIS TN 300 PM CDT SUN MAY 26 2002 A WEAK STATIONARY FRONT EXTENDED ACROSS THE MIDDLE OF THE CWFA BUT IS WEAKENING WITH TIME. EXPECT THIS BOUNDARY TO DISSIPATE BY TONIGHT. PLENTY OF MOISTURE AND INSTABILITY WILL KEEP SCT TSTMS AROUND THROUGH THE EVENING HOURS BEFORE DISSIPATION OCCURS FROM THE LOSS OF DAYTIME HEATING. THE WIND PATTERN WILL BE VERY WEAK OVER THE NEXT FEW DAYS...SO THERE WILL BE NOTHING TO DRIVE OUT THE EXISTING MOISTURE IN PLACE. HOWEVER...WITH THE LACK OF DYNAMICS MON...THE CHC OF TSTMS WILL BE QUITE LOW...BUT BELIEVE THERE WILL BE ENOUGH DAYTIME INSTABILITY TO TRIGGER AN ISOLATED PM TSTM. A BROAD UPPER TROUGH WILL APPROACH REGION FROM THE W LATE TUE AND BE OVER THE LWR MS VALLEY THROUGH EARLY FRI. THE MAIN DYNAMICS OF THE TROUGH WILL STAY TO OUR W...BUT ENOUGH INSTABILITY FROM COOLING ALOFT COMBINED WITH EXISTING MOISTURE WILL FUEL AFTERNOON AND EVENING TSTMS THROUGH THAT PERIOD. THE TROUGH SHOULD MOVE TO THE E BY FRI NITE AND GIVE WAY TO A SUB-TROPICAL RIDGE SAT-SUN. AS A RESULT...NEXT WEEKEND SHOULD BE WARMER AND DRIER WITH TEMPS POSSIBLY APPROACHING 90 DEG F. PRELIM VALUES... MEM 68/86/70/86/69/85 221323 MKL 64/85/65/86/65/85 221213 JBR 64/85/66/86/67/85 221323 TUP 65/86/66/86/66/85 221213 .MEG...NONE. SWC
The office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 3:41 PM CDT | Severe Thunderstorm Warning | MEG | Quitman | 34 min |
| May 26, 4:21 PM CDT | Severe Thunderstorm Warning | MEG | Union | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.